Secondary Logo

Journal Logo

Treating a patient who has been “tasered”

Starr, Kristopher T. JD, MSN, APRN, CNP, FNP-C

doi: 10.1097/01.NURSE.0000604704.33793.00
Department: CLINICAL QUERIES
Free

Kristopher T. Starr is an attorney at law in Wilmington, Del.; an NP at Christiana Care Health System in Wilmington, Del., Nanticoke Memorial Hospital in Seaford, Del., and US Acute Care Solutions in Elkton, Md; and adjunct faculty, at the School of Nursing, University of Delaware in Newark, Del. He is also a member of the Nursing2019 editorial board.

The author has disclosed no financial relationships related to this article.

I work in an urban ED. Occasionally, law enforcement officers bring in a patient who was subdued with a taser. What is the risk that a patient will experience sudden cardiac arrest or another serious complication from the electrical shock? —K.D., MISS.

Kristopher T. Starr, JD, MSN, APRN, CNP, FNP-C, replies: Taser is the brand name for a conductive energy weapon (CEW) that fires two electrical darts into the target's skin. Connected to the firing device by thin wires, the darts deliver an electrical current that causes muscle spasms and temporary paralysis. It is used by law enforcement personnel as a less-lethal alternative to firearms, but it can still cause or contribute to serious injury in some patients. However, the evidence suggests that this risk is very low.

Roberts notes that although the electrical discharge from a CEW can create violent muscle contractions, it is relatively harmless based on current evidence.1 In a case study, Strote and Maher suggest that sudden death from use of CEW is rare.2 Ross and Hazlett observed that sudden cardiac death from the use of CEW by police against someone in custody—even someone suffering from “excited delirium”—was not observed.3

Some recent literature suggests a potential link between CEW use and increased cardiac mortality, but this is the subject of some debate.4 Rich and Brophy suggest that the population at risk for sudden cardiac death after CEW exposure is “likely small, but it is not negligible.”5

For clinicians encountering a patient who has experienced an acute encounter with a CEW, the first priority is always “scene safety.” This includes making certain that the patient is appropriately controlled or in police custody and alerting hospital security, if appropriate, according to facility policy.

Next, confirm with the arresting officer that the CEW is not active or still engaged with the firing device. This means confirming that the skin darts are no longer attached to the firing device and/or that the device itself has been turned off or rendered inoperable.

As with any patient contact, observe standard precautions when assisting with dart removal. The clinician may need to employ a pair of hemostats to remove the needlelike barbs that deliver the energy to the recipient. If the needles are embedded to the hilt, an advanced practice provider (physician, advanced practice RN, or physician assistant) may need to remove the device using local anesthesia.

The next focus becomes what, if any, diagnostic or other testing the patient needs before discharge from the ED. Vilke and colleagues reviewed the American Academy of Emergency Medicine clinical guidance on CEW postexposure treatment and found no specific standards that mandated lab testing or cardiac evaluations when treating a patient impacted by a CEW.6,7 They make the following recommendations:

  • No specific need exists for routine performance of an ECG, cardiac monitoring, hospital admission, or prolonged ED observation in the asymptomatic patient after CEW exposure. While some studies have suggested at least a minimal risk of adverse cardiac events, research has not produced consistent or conclusive evidence of a link to CEW use and mortality from cardiac dysrhythmias.
  • No routine lab studies need to be performed. Research has found no significant changes in serum electrolyte levels, renal function, or troponin levels after CEW exposure.

The landscape changes if the patient is symptomatic after CEW exposure, has a complicated health history, is in a state of “excited delirium” (suggesting potential illicit substance use), or requires supportive care for any components of the primary survey. These patients should be monitored and treated as their history and signs and symptoms dictate.

Back to Top | Article Outline

REFERENCES

1. Roberts JR. Infocus: ED treatment of tasered patients. Emerg Med News. 2012;34(3):18–19.
2. Strote J, Maher P. Civilian use of a conducted electrical weapon. Am J Emerg Med. 2015;33(4):606e1–606e2.
3. Ross D, Hazlett M. Assessing the symptoms associated with excited delirium syndrome and the use of conducted energy weapons. Forensic Res Criminol Int J. 2018;6(3):187–196.
4. Kroll MW, Luceri RM, Lakireddy D, Calkins H. Do TASER electrical weapons actually electrocute. Can J Cardiol. 2016;32(10):1261.e11.
5. Rich B, Brophy JM. Estimating the risk of cardiac mortality after exposure to conducted energy weapons. Can J Cardiol. 2015;31(12):1439–1446.
6. Vilke GM, Bozeman WP, Chan TC. Emergency department evaluation after conducted energy weapon use: review of the literature for the clinician. J Emerg Med. 2011;40(5):598–604.
7. Vilke GM, Chan TC, Bozeman WP. Clinical Practice Statement: What evaluations are needed in emergency department patients after a TASER device activation? American Association of Emergency Medicine. 2010. http://www.aaem.org/UserFiles/file/taser_evaluations.pdf.
Copyright © 2019 Wolters Kluwer Health, Inc. All rights reserved.